Filter by keywords:



Retrieving documents. Please wait...

1/33. postpericardiotomy syndrome following temporary and permanent transvenous pacing.

    The postpericardiotomy syndrome may occur as a complication of temporary and permanent pacing. physicians involved in procedures which may be complicated by this condition therefore need to be aware of its diagnosis and management. ( info)

2/33. The postpericardiotomy syndrome as a cause of pleurisy in rehabilitation patients.

    Pleuritic chest pain in patients on a rehabilitation unit may be caused by several conditions. We report 2 cases of postpericardiotomy syndrome (PPS) as a cause of pleuritic pain. PPS occurs in 10% to 40% of patients who have coronary bypass or valve replacement surgery. The syndrome is characterized by fever, chest pain, and a pericardial or pleural friction rub. Its etiology is believed to be viral or immunologic. The syndrome can be a diagnostic challenge, and an increase in length of hospitalization because of it has been documented. Identified risk factors for PPS include age, use of prednisone, and a history of pericarditis. A higher incidence has been reported from May through July. Many patients undergo a battery of expensive procedures before PPS is diagnosed. The pain is sharp, associated with deep inspiration, and changes with position. Pleural effusions may be present and tend to occur bilaterally. Pericardial effusions are a documented complication. A pericardial or pleural rub may be present and is often transient. Serial auscultation is important. Laboratory work provides clues with a mild leukocytosis and an elevated erythrocyte sedimentation rate. However, this does not provide the definitive diagnosis. Cardiac enzymes are not reliably related to the syndrome. An electrocardiogram will show changes similar to those associated with pericarditis. The patient may have a fever, but it is rarely higher than 102.5 degrees F. Complications include pericardial effusions, arrhythmias, premature bypass graft closure, and cardiac tamponade. Treatment consists of a 10-day course of nonsteroidal anti-inflammatory drugs. ( info)

3/33. postpericardiotomy syndrome during intensive immunosuppression after cardiac transplantation.

    A 15-year-old man with end-stage heart failure due to dilated cardiomyopathy, underwent heart transplantation. In the second postoperative week, while being treated with monoclonal antibodies (OKT3), cyclosporine and azathioprine, he developed a postpericardiotomy syndrome and cardiac tamponade, which necessitated emergency pericardiocentesis. Corticosteroids, administered according to the immunosuppression protocol, resulted in the prompt subsidence of the syndrome. This is the first report of a large pericardial effusion and cardiac tamponade due to a postpericardiotomy syndrome in an adult cardiac recipient. ( info)

4/33. First reported successful management of serratia marcescens bacteremia after open heart surgery in a child.

    A 7 and one-half yr-old girl developed bacteremia from S. marcescens following debanding of the pulmonary artery and closure of multiple ventricular septal defects with a Dacron patch and multiple Teflon pledgets. The site of entry was probably a radial arterial catheter left in place for 8 days. infection was eradicated by a combination of gentamicin and carbenicillin over a 4-wk period. Of 12 cases of postoperative Serratia bacteremia in adults following valve replacement, only four survived. Antibiotics of proven effectiveness against the specific isolated Serratia strain, prompt therapy sustained for 6 wk offers the prospect for cure of this serious complication of cardiac surgery. ( info)

5/33. Post cardiac injury syndrome--one more cause of false positive IgG, IgM antibodies in pleural fluid against antigen-60 of mycobacterium tuberculosis.

    Post cardiac injury syndrome (PCIS) is known to occur following myocardial infarction, cardiac surgery, blunt chest trauma, percutaneous left ventricular puncture and pace-maker implantation. The diagnosis is one of exclusion. We report a case of PCIS following cardiac surgery who showed false positive IgG, IgM antibodies to antigen A60 of mycobacterium tuberculosis in pleural fluid. ( info)

6/33. postpericardiotomy syndrome and cardiac tamponade as a late complication after pacemaker implantation.

    In a 78-year old woman, pacemaker implantation was complicated by a transient perforation of the endocardial lead. The patient was in stable condition for up to 7 weeks after implantation, after which pericardial effusion and subacute cardiac tamponade developed and pericardiocentesis became necessary. This case illustrates that even after initially uneventful pacemaker lead perforation, careful, long-term follow-up is necessary to recognize the potential development of late postpericardiotomy syndrome. ( info)

7/33. Probable postcardiotomy syndrome following implantation of a transvenous pacemaker: report of the first case.

    The syndrome of fever and pericarditis is reported following implantation of a transvenous pacemaker in a 72-year-old man. The pacemaker was placed for prophylactic reasons (i.e., presence of bifascicular block). The syndrome resolved spontaneously after over four weeks of fever and a pericardial friction rub. Perforation of the right ventricle, although not recognized in this patient, is a complication which occurs with passage of a transvenous pacemaker. There was no other antecedent events to explain the syndrome such as myocardial infarction or trauma to the chest. ( info)

8/33. methotrexate in recurrent postpericardiotomy syndrome.

    The postpericardiotomy syndrome occurs in up to one-third of children undergoing cardiac surgery. Its treatment includes anti-inflammatory agents, diuresis, and drainage of effusions. Administration of steroids can have a dramatic effect, but is limited by adverse effects. Usually the syndrome lasts weeks only, and persistence beyond six months is exceptional. We describe a rare case of chronic postpericardiotomy syndrome, with recurrent pericardial effusions and steroid dependency, that was treated successfully with a low weekly dose of methotrexate. ( info)

9/33. postpericardiotomy syndrome after minimally invasive pectus excavatum repair unresponsive to nonsteroidal anti-inflammatory treatment.

    A 14-year-old boy developed postpericardiotomy syndrome after an otherwise uneventful minimally invasive pectus excavatum repair. Dyspnoea, chest pain, and pericardial effusion progressed despite nonsteroidal anti-inflammatory treatment. The symptoms rapidly resolved with intravenous methylprednisolone, and pericardiocentesis was thus avoided. This is the first report of postpericardiotomy syndrome after the Nuss procedure treated with systemic steroids. ( info)

10/33. Postcardiac injury syndrome following radiofrequeny ablation of atrial flutter.

    We report the case of a 64-year-old woman who was admitted to our hospital for radiofrequency ablation of isthmus-dependent counterclockwise atrial flutter. Following an initially uncomplicated right atrial linear isthmus ablation that was associated with conversion of atrial flutter to sinus rhythm and evidence of complete isthmus block, the patient developed a small pericardial effusion, a marked and recurrent left-sided pleural effusion, and had significantly elevated inflammatory markers. After an extensive diagnostic work-up which excluded infectious, malignant and thromboembolic causes of the effusions, a diagnosis of postcardiac injury syndrome was made and the patient was treated with oral corticosteroids and nonsteroidal anti-inflammatory drugs. Over a treatment period of 2 months there was complete resolution of the pericardial and left-sided pleural effusions and normalization of inflammatory markers. Postcardiac injury syndrome is a rare complication of radiofrequency ablation that is characterized by signs of pericardial, pleural and pulmonary parenchymal inflammation. ( info)
| Next ->


Leave a message about 'Postpericardiotomy Syndrome'


We do not evaluate or guarantee the accuracy of any content in this site. Click here for the full disclaimer.